Sign Up for a Free Account
  • Updated 09.13.2020
  • Expires For CME 09.13.2023

Serotonin syndrome

Introduction

Key points

• Serotonin syndrome is due to the toxic effect of excess of serotonin activity.

• Serotonin syndrome may result from overdose of serotonergic drugs as well as drug interactions, the most common of which occurs between serotonergic agents and MAO inhibitors.

• Substances that deplete 5-hydroxytryptamine or block 5-hydroxytryptamine receptors have been shown to prevent serotonin syndrome in experimental animals, but there is no specific drug for clinical use.

• The combination of drugs known to produce serotonin syndrome should be avoided as a preventive measure.

• If the clinical features are a cause for concern, the offending medication should be discontinued and supportive measures should be used.

Historical note and terminology

Serotonin (5-hydroxytryptamine) was discovered in 1948 (41) and has been shown to have a major role in several psychiatric as well as nonpsychiatric disorders (anxiety, depression, migraine, etc.). Coadministration of L-tryptophan (a precursor of serotonin) with MAO inhibitors was reported to induce delirium in a patient, and the clinical picture resembled that of what is today described as serotonin syndrome (38). Excess of serotonin activity may lead to serotonin syndrome. Initially, the serotonin syndrome was described in animals, and the characteristic features were tremor, rigidity, hypertonicity, hind limb abduction, Straub tail, lateral head shaking, hyperactivity to auditory stimuli, myoclonus, general seizures, and various autonomic responses such as salivation, penile erection, and ejaculation (15). Subsequently, this syndrome was defined in humans in 1982 (20) and was followed with the publication of several case reports and reviews (Bodner et al 1995; 51; 22).

Due to consumption of grains contaminated with ergot, epidemics of "convulsive ergotism" were widespread east of the Rhine river in Europe from 1085 to 1927 (12). Ergot alkaloids are now known to induce serotonin syndrome. Thus, serotonin syndrome might have been a public health problem long before it was recognized as a complication of modern psychopharmacology (12).

Start a MedLink Neurology trial
to unlock 3 free articles.

  • Nearly 3,000 illustrations, 
including video clips of 
neurologic disorders.

  • Every article is reviewed by our esteemed Editorial Board for accuracy and currency.

  • Full spectrum of 
neurology in 1,200 
comprehensive articles.

Questions or Comment?

MedLink, LLC

10393 San Diego Mission Rd, Suite 120

San Diego, CA 92108-2134

Toll Free (U.S. + Canada): 800-452-2400

US Number: +1-619-640-4660

Support: service@medlink.com

Editor: editor@medlink.com